Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 28, 2021, 5:25 PM MDT for Mesa County, Montrose County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 28, 2021, 6:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 89 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS55 KGJT 282325
SVRGJT
COC077-085-290000-
/O.NEW.KGJT.SV.W.0008.210728T2325Z-210729T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
525 PM MDT Wed Jul 28 2021
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Western Montrose County in west central Colorado...
Southwestern Mesa County in west central Colorado...
* Until 600 PM MDT.
* At 524 PM MDT, a severe thunderstorm was located 22 miles northeast
of La Sal, moving north at 15 mph toward Gateway.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
western Montrose and southwestern Mesa Counties south of Gateway
This includes Colorado 141 between mile markers 96 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10906 3860 10906 3865 10901 3862 10888
3843 10889 3842 10895
TIME...MOT...LOC 2324Z 165DEG 12KT 3850 10895
HAIL...1.00IN
WIND...60MPH
$$
Charnick2 follow-up statements
961
WWUS55 KGJT 282353
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
553 PM MDT Wed Jul 28 2021
COC077-085-290000-
/O.CON.KGJT.SV.W.0008.000000T0000Z-210729T0000Z/
Montrose CO-Mesa CO-
553 PM MDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WESTERN MONTROSE AND SOUTHWESTERN MESA COUNTIES...
At 553 PM MDT, a severe thunderstorm was located 22 miles east of
Castle Valley, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
western Montrose and southwestern Mesa Counties.
This includes Colorado 141 between mile markers 99 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10906 3860 10906 3865 10901 3863 10894
3854 10889 3846 10897
TIME...MOT...LOC 2353Z 165DEG 12KT 3859 10898
HAIL...1.00IN
WIND...60MPH
$$
ERW441
WWUS55 KGJT 282357
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
557 PM MDT Wed Jul 28 2021
COC077-085-290007-
/O.EXP.KGJT.SV.W.0008.000000T0000Z-210729T0000Z/
Montrose CO-Mesa CO-
557 PM MDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTROSE AND
SOUTHWESTERN MESA COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3852 10906 3860 10906 3865 10901 3863 10894
3854 10889 3846 10897
TIME...MOT...LOC 2357Z 165DEG 12KT 3859 10898
$$
CharnickWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:59 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 28, 1:59 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 159 PM MDT Wed Jul 28 2021 .SHORT TERM...(Tonight through Thursday night) Issued at 154 PM MDT Wed Jul 28 2021 Substantial monsoon moisture is in place as an expansive high pressure drifts over the plains. Storms are beginning to develop in the higher terrain and are expected to drift to the northwest this afternoon. Individuals will be capable of heavy rainfall, and so cell training and back building could lead to flash flooding. The highest storm chances will be across the southwestern two thirds of the CWA. Clusters of intense cells could produce outflows and mesoscale waves that may further downstream development. Forecasting the placement and track of these clusters is difficult, so no watches have been issued. Pockets of stratiform will stabilize some areas while leaving other places unstable for isolated to scattered storms this evening and overnight. This late activity looks to be concentrated in northeast Utah and northwest Colorado possibly lingering through the morning. Models show that a jet streak on the southern periphery of the high pressure will pass over the area tomorrow, which could enhance the lift for development. South to southeasterly flow will keep the moisture values high. This all should result in greater storm coverage. Storm motion will have a more southerly component, but in general move from south-southeast to the north-northwest. The evolution and flooding risk will mirror today, but more widespread coverage. .LONG TERM...(Friday through Wednesday) Issued at 154 PM MDT Wed Jul 28 2021 The mid-level high will remain centered over the Southern Great Plains to kick start the long term and slowly pivot westerly over the weekend. Simultaneously, a relatively weak low will be ingested into the anti-cyclonic flow, drifting north-northwest across the Desert Southwest. The forecast high pressure positioning will setup a "classic" Monsoonal pattern for a strong pull of moisture over Western Colorado and Eastern Utah. As a result, expect an uptick in moisture content and expanding storm coverage through the weekend. In addition, enhanced south-southwesterly flow tied to the ingested low will provide additional forcing for better storm organization. PWATs ranging from 1 to 1.3 inches across the Western Slope will increase the threat for heavy rainfall. Wet antecedent conditions and additional moisture raise the concern for vulnerable areas; including burn scars, steep terrain, and slot canyons/arroyos. Model guidance also supports nocturnal showers with embedded thunderstorms lingering through the overnight hours Friday night. Over the weekend, the Intermountain West Ridging will be sandwiched between a low spinning off the PacNW and broad troughing along the East Coast. In response, high pressure will nudge westward and a strong moisture gradient will reside along an upper level jet draped across the Plains. Though, for our CWA, this will pinch the plume of moist air directly overhead and keep the Tropical tap in place for several days. Near record PWAT values are forecast across the region, maintaining the heighten concern for flash flooding and debris flows due to heavy rain through the weekend. Ensemble guidance hints at drier, northwest flow eroding through monsoonal moisture by mid-week. Even though we'll likely see afternoon convection each day, drying conditions driving across the region will bring a sign of monsoonal relief, reducing the flash flood threat for the later half of the week. High temperatures take a dive in response to increased moisture and storm coverage, with daily max T's dropping 5 to 10 degrees below normal for early August. Then, we'll start to see a rebound as that drier air works its way back in. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jul 28 2021 Ongoing showers and thunderstorms across eastern Utah will become more widespread across the region this afternoon. Convection will redevelop over the high terrain after 18Z with storms moving to the northwest off the terrain into lower valleys. KTEX, KASE and KDRO stand the best chance to see a storm pass overhead with a few lower elevation sites in these areas seeing VCTS possible late afternoon into the evening. VFR conditions prevail with brief reductions to MVFR in storms. A few showers will linger overnight with widespread storms expected Thursday afternoon. && .HYDROLOGY... Issued at 154 PM MDT Wed Jul 28 2021 Localized areas of heavy rainfall are possible again across the area today. Places that have had multiple rounds of rainfall will be more susceptible to flooding. The San Juans, Paradox Valley, Uncompahgre over the Red Rock Country including the Utah National Parks remains a prime area for potential flooding with best potential for localized heavy rainfall. Additional monsoonal moisture will stream into the region through mid next week. This will result in more widespread storm coverage and continued threat for heavy rainfall and training storms. Please stay up-to-date on the latest forecast for any potential highlights. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...KJS LONG TERM...ERW AVIATION...TGJT HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 4:10 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 410 AM MDT Wed Jul 28 2021 COZ001>014-017>023-UTZ022>025-027>029-291015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 410 AM MDT Wed Jul 28 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of scattered showers and thunderstorms will occur today, beginning over the high terrain by late morning and drifting into lower elevations late afternoon into the evening. Lightning and heavy rainfall will be the main threats along with gusty outflow winds. A few storms will be capable of producing locally heavy rainfall over portions of southwest Colorado and southeast Utah which could lead to flooding. The thunderstorm threat should end early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily scattered to numerous showers and thunderstorms can be expected each day with monsoon moisture entrenched across the area. Storm activity and coverage looks to increase late this week into the weekend with better potential for storms to last through the overnight hours. Moderate to heavy rain, gusty winds and lightning will be the primary threats with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 28, 3:40 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
340 PM MDT Wed Jul 28 2021
COZ011-014-017-018-282230-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Northwestern San Juan Mountains CO-
340 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OURAY COUNTY UNTIL 430
PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ridgway, or 25 miles south of Montrose, moving northwest at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
Locations impacted include...
Ridgway, Loghill Village and Colona.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 97 and 117.
Colorado 62 between mile markers 14 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3808 10759 3804 10780 3823 10805 3831 10790
3835 10767
TIME...MOT...LOC 2139Z 146DEG 13KT 3811 10773
CharnickSpecial weather statement, Jul 28, 3:56 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT Wed Jul 28 2021
COZ019-023-282245-
Southwest San Juan Mountains CO-San Juan River Basin CO-
356 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHULETA COUNTY
UNTIL 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Pagosa Springs, or 18 miles northeast of Dulce.
This storm is slow moving.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chromo.
This includes U.S. Highway 84 in Colorado between mile markers 1 and
22.
LAT...LON 3700 10688 3700 10701 3717 10708 3726 10673
3719 10660 3714 10659 3711 10657 3699 10678
3699 10687
TIME...MOT...LOC 2155Z 059DEG 14KT 3713 10676
ERWSpecial weather statement, Jul 28, 4:04 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Wed Jul 28 2021
COZ019-022-282230-
Animas River Basin CO-Southwest San Juan Mountains CO-
404 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA...
SOUTHWESTERN HINSDALE AND EAST CENTRAL LA PLATA COUNTIES UNTIL 430 PM
MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bayfield, or 27 miles northeast of Durango, moving
southwest at 10 mph.
Penny sized hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Archuleta, southwestern Hinsdale and east central La Plata Counties.
LAT...LON 3760 10739 3750 10732 3740 10733 3729 10751
3752 10762
TIME...MOT...LOC 2203Z 061DEG 9KT 3746 10742
ERWSpecial weather statement, Jul 28, 4:08 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Jul 28 2021
COZ017-020-282230-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
408 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking strong thunderstorm 13
miles north of Nucla. This storm was nearly stationary.
Penny size hail and wind gusts of 40 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
This storm will remain over mainly rural areas of west central
Montrose County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 10849 3836 10851 3839 10863 3845 10873
3851 10870 3852 10864 3846 10857
TIME...MOT...LOC 2206Z 154DEG 1KT 3846 10863
ERWSpecial weather statement, Jul 28, 4:28 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Wed Jul 28 2021
COZ007-009-282300-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
428 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Collbran, moving west at 15 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
Locations impacted include...
Collbran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3936 10782 3931 10773 3921 10774 3913 10793
3932 10803
TIME...MOT...LOC 2227Z 071DEG 12KT 3927 10787
ERWSpecial weather statement, Jul 28, 5:07 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021
COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.
This includes Colorado 141 between mile markers 83 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888
ERWThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:16 PM MDT | Special Weather Statement | GJT | La Plata | 29 min |
| Jul 27, 7:28 PM MDT | Areal Flood Advisory | GJT | La Plata | 3 hr |
| Jul 27, 8:58 PM MDT | Special Weather Statement | GJT | Montezuma | 47 min |
| Jul 28, 1:54 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 3 hr |
| Jul 28, 2:08 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 8 hr |
| Jul 28, 2:14 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 28, 2:28 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 34 hr |
| Jul 28, 2:28 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 58 hr |
| Jul 28, 2:35 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Jul 28, 3:08 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Jul 28, 3:14 PM MDT | Special Weather Statement | GJT | Rio Blanco | 46 min |
| Jul 28, 3:19 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 28, 3:40 PM MDT | Special Weather Statement | GJT | Ouray | 50 min |
| Jul 28, 3:47 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 2 hr |
| Jul 28, 3:56 PM MDT | Special Weather Statement | GJT | Archuleta | 49 min |
| Jul 28, 4:04 PM MDT | Special Weather Statement | GJT | La Plata | 26 min |
| Jul 28, 4:08 PM MDT | Special Weather Statement | GJT | Montrose | 22 min |
| Jul 28, 4:28 PM MDT | Special Weather Statement | GJT | Garfield | 32 min |
| Jul 28, 4:47 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 28, 5:07 PM MDT | Special Weather Statement | GJT | 23 min | |
| Jul 28, 5:22 PM MDT | Flash Flood Warning | GJT | Mesa, Montrose | 77 min |
| Jul 28, 5:31 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.